Modular invariance property of association schemes, type II codes over finite rings and finite abelian groups and reminiscences of François Jaeger (a survey)
Annales de l'Institut Fourier, Volume 49 (1999) no. 3, p. 763-782

Modular invariance property of association schemes is recalled in connection with our joint work with François Jaeger. Then we survey codes over F 2 discussing how codes, through their (various kinds of) weight enumerators, are related to (various kinds of) modular forms through polynomial invariants of certain finite group actions and theta series. Recently, not only codes over an arbitrary finite field but also codes over finite rings and finite abelian groups are considered and have been studied extensively. We show how the determination of the solutions of the modular invariance property of finite abelian groups (our joint work with Jaeger) is used to define the concept of Type II codes over arbitrary finite abelian groups. As an example of the usefulness of such Type II codes, we give an application to hermitian modular forms.

La propriété d’invariance modulaire des schémas d’association est rappelée en connexion avec notre travail commun avec François Jaeger. Puis nous considérons les codes sur F 2 examinant comment par leurs divers types d’énumérateurs de poids ils sont reliés à divers types de formes modulaires par les invariants polynomiaux de certains groupes finis et les thêta-séries. Récemment on a considéré et étudié intensivement non seulement le cas des codes sur un corps fini arbitraire mais aussi les codes sur des anneaux finis et des groupes finis. Nous montrons comment la détermination des solutions de la propriété d’invariance modulaire des groupes finis abéliens (notre travail commun avec François Jaeger) est utilisée pour définir le concept de code de type II sur un groupe fini abélien arbitraire. Nous donnons comme exemple de l’utilité de ces codes de type II une application aux formes modulaires hermitiennes.

@article{AIF_1999__49_3_763_0,
     author = {Bannai, Eiichi},
     title = {Modular invariance property of association schemes, type II codes over finite rings and finite abelian groups and reminiscences of Fran\c cois Jaeger (a survey)},
     journal = {Annales de l'Institut Fourier},
     publisher = {Association des Annales de l'institut Fourier},
     volume = {49},
     number = {3},
     year = {1999},
     pages = {763-782},
     doi = {10.5802/aif.1690},
     zbl = {0917.05086},
     mrnumber = {2001f:94011},
     language = {en},
     url = {http://www.numdam.org/item/AIF_1999__49_3_763_0}
}
Bannai, Eiichi. Modular invariance property of association schemes, type II codes over finite rings and finite abelian groups and reminiscences of François Jaeger (a survey). Annales de l'Institut Fourier, Volume 49 (1999) no. 3, pp. 763-782. doi : 10.5802/aif.1690. http://www.numdam.org/item/AIF_1999__49_3_763_0/

[1] C. Bachoc, Applications of coding theory to the construction of modular lattices, J. Combinatorial Theory, (A) 78 (1997), 173-187. | MR 98a:11084 | Zbl 0876.94053

[2] E. Bannai, Association schemes and fusion algebras (an introduction), J. Algebraic Combinatorics, 2 (1993), 327-344. | MR 94f:05148 | Zbl 0790.05098

[3] E. Bannai, Invariant rings of finite groups and automorphic forms (a survey) (in Japanese), Algebra Symposium Proceedings (at Yamagata University, July 24-27, 1996), 42 (1996), 173-187.

[4] E. Bannai and E. Bannai, Modular invariance of the character table of the Hamming association scheme H(d, q), J. Number Theory, 57 (1994), 79-92. | MR 95a:05117 | Zbl 0799.05068

[5] E. Bannai and E. Bannai, Generalized spin models and association schemes, Memoire of Fac. Sci. Kyushu University, Ser (A), 47 (1993), 379-409. | MR 95b:05217 | Zbl 0797.05082

[6] E. Bannai, E. Bannai, T. Ikuta and K. Kawagoe, Spin models constructed from Hamming association schemes, Proceedings of 10th Algebraic Combinatorics Symposium at Gifu, 1992, 91-106.

[7] E. Bannai, E. Bannai and F. Jaeger, On spin models, modular invariance, and duality, J. Algebraic Combinatorics, 6 (1997), 203-228. | Zbl 0880.05083

[8] E. Bannai, E. Bannai, M. Ozeki and Y. Teranishi, On the ring of simultaneous invariants of the Gleason-MacWilliams group (preprint). | Zbl 0944.15022

[9] E. Bannai, S. Dougherty, M. Harada and M. Oura, The II codes, even unimodular lattices and invariant rings, IEEE Trans. Inform. Theory (to appear).

[10] E. Bannai, M. Harada, A. Munemasa and M. Oura, Type II codes over F2+uF2 and applications to hermitian modular forms (a tentative title), in preparation. | Zbl 0957.11501

[11] E. Bannai and T. Ito, Algebraic Combinatorics, I, Benjamin/Cummings, 1984. | MR 87m:05001 | Zbl 0555.05019

[12] E. Bannai and M. Ozeki, Construction of Jacobi forms from certain combinatorial polynomials, Proc. Japan Acad. (A), 72 (1996), 12-15. | MR 98a:11060 | Zbl 0860.11026

[12bis] Etsuko Bannai and A. Munemasa, Duality maps of finite abelian groups and their applications to spin models, J. Algebraic Combinatorics, 8 (1998), 223-234. | MR 99j:20058 | Zbl 0927.05084

[13] A. Bonnecaze, P. Solé, C. Bachoc and B. Mourrain, Type II codes over Z4, IEEE Trans. Inform. Theory, 43 (1997), 969-976. | MR 98e:94025 | Zbl 0898.94009

[14] M. Broué and M. Enguehard, Polynômes des poids de certains codes et fonctions theta de certains réseaux, Ann. Sci. Ecole Norm. Sup., 5 (1972), 157-181. | Numdam | MR 48 #3596 | Zbl 0254.94016

[15] J. H. Conway and N. J. A. Sloane, Sphere Packings, Lattices and Groups, Springer-Verlag, 1988.

[16] B. Curtin and K. Nomura, Some formulas for spin models for distance-regular graphs (to appear). | Zbl 0930.05101

[17] P. Delsarte, An algebraic approach to the association schemes of coding theory, Philips Research Reports Supplments, 10 (1973), 125-136. | Zbl 1075.05606

[18] S. T. Dougherty, P. Gaborit, M. Harada and P. Solé, Type II codes over F2 + uF2, IEEE Trans. Inform. Theory (to appear). | Zbl 0947.94023

[19] S. T. Dougherty, T. A. Gulliver and M. Harada, Type II self-dual codes over finite rings and even unimodular lattices, J. Algebraic Combinatorics (to appear). | Zbl 0958.94037

[20] W. Duke, On codes and Siegel modular forms, International Math. Res. Notes, (1993), 125-136. | MR 94d:11029 | Zbl 0785.94008

[21] W. Ebeling, Lattices and Codes, a course partially based on lectures by F. Hirzebruch, Vieweg, 1994.

[22] M. Eichler and D. Zagier, The Theory of Jacobi Forms, Birkhauser, 1985. | MR 86j:11043 | Zbl 0554.10018

[23] E. Freitag, Siegelsche Modulfunktionen, Springer, 1983. | MR 88b:11027 | Zbl 0498.10016

[24] E. Freitag, Modulformen zweiten Grades zum rationalen und Gausssehen Zahlkorper, Sitzungsber. Heidelberg Akad. Wiss., 1967, 3-49. | Zbl 0156.09203

[25] P. Gaborit, Mass formulas for self-dual codes over Z4 and Fq + uFq rings, IEEE Trans. on Inf. Theory, 42 (1996), 1222-1228. | MR 99c:94042 | Zbl 0854.94013

[26] A. M. Gleason, Weight polynomials of self-dual codes and the MacWilliams identities, Actes Congrès Intern. Math., 3 (1970), 211-215. | MR 54 #12354 | Zbl 0287.05010

[27] A. R. Hammons, Jr., P. V. Kumar, A. R. Calderbank, N. J. A. Sloane and P. Solé, The Z4-linearlity of Kerdock, Preparata, Goethals and related codes, IEEE Trans. on Inf. Theory, 40 (1994), 301-319. | Zbl 0811.94039

[28] J. Igusa, On Siegel modular forms of genus 2, (1) and (II), Amer. J. Math., 84, 88 (1962) (1966), 175-200, 221-236.

[29] F. Jaeger, Strongly regular graphs and spin models for the Kauffman polynomial, Geomet. Dedicata, 44 (1992), 23-52. | MR 94e:57008 | Zbl 0773.57005

[30] F. Jaeger, Spin models for link invariants, in “Survey in Combinatorics, 1995”, London Math. Soc., Lecture Notes Series, 218 (1995), 71-101. | MR 96j:57008 | Zbl 0831.05064

[31] F. Jaeger, Towards a classification of spin models in terms of association schemes, in Progress in Algebraic Combinatorics, Advanced Studies in Pure Math., 24 (1996), 197-225. | MR 98g:57012 | Zbl 0864.05089

[32] F. Jaeger, M. Matsumoto and K. Nomura, Bose-Mesner algebras related to Type II matrices and spin models, J. Algebraic Combinatorics, 8 (1998), 39-72. | MR 99f:05125 | Zbl 0974.05084

[33] Y. Kawada, Uber den Dualitatssatz der Charactere nichtcommutativer Gruppen, Proc. Phys, Math. Soc. Japan, 24 (1942), 97-109. | Zbl 0063.03172

[34] A. Krieg, Modular Forms on Half-Spaces of Quaternions, Springer Lecture Note Series, 1143 (1985). | MR 87f:11033 | Zbl 0564.10032

[35] F. J. Macwilliams and N. J. A. Sloane, The Theory of Error Correcting Codes, North-Holland, 1977. | Zbl 0369.94008

[36] B. R. Mcdonald, Finite Rings with Identity, Marcel Dekker, 1974. | MR 50 #7245 | Zbl 0294.16012

[37] S. Nagaoka, A note on the structure of the ring of symmetric Hermitian modular forms of degree 2 over the Gaussian field, J. Math. Soc. Japan, 48 (1996), 525-549. | MR 97i:11052 | Zbl 0872.11027

[38] K. Nomura, Spin models constructed from Hadamard matrices, J. Combinatorial Theory (A), 68 (1994), 251-261. | MR 95k:05185 | Zbl 0808.05100

[39] K. Nomura, An algebra associated with a spin model, J. Algebraic Combinatorics, 6 (1997), 53-58. | MR 98g:05158 | Zbl 0865.05077

[40] K. Nomura, Spin models and Bose-Mesner algebras, Europ. J. Comb., (to appear). | Zbl 0936.05089

[41] M. Oura, The dimension formula for the ring of code polynomials in genus 4, Osaka J. Math., 34 (1997), 53-72. | MR 98f:11039 | Zbl 0909.11019

[42] M. Ozeki, On the notion of Jacobi polynomials for codes, Math. Proc. Cambridge Phil. Soc., 121 (1997), 15-30. | MR 98b:11126 | Zbl 0888.94028

[43] B. Runge, On Siegel modular forms, part I, J. reine angew. Math., 436 (1993), 57-85. | MR 94c:11041 | Zbl 0772.11015

[44] B. Runge, Theta functions and Siegel-Jacobi forms, Acta Mathematica, 175 (1995), 165-196. | MR 96m:11036 | Zbl 0882.11028

[45] G. C. Shephard and J. A. Todd, Finite unitary reflection groups, Canad. J. Math., 6 (1954), 274-304. | MR 15,600b | Zbl 0055.14305

[46] D. Stanton, A matrix equation for association schemes, Graphs and Combinatorics, 11 (1995), 103-108. | MR 97b:05172 | Zbl 0828.05065

[47] S. Tsuyumine, On Siegel modular forms of degree three, Amer. J. Math., 108 (1986), 755-862. | MR 88a:11047a | Zbl 0602.10015

[48] J. A. Wood, Duality for modules over finite rings and applications to coding theory (preprint). | Zbl 0968.94012